Alert archive / Kansas / Special Weather Statements in 2015

Special Weather Statement, NWS Dodge City, KS

September 8, 2015Scott County, Kansas

NWS Dodge City, KS issued this special weather statement at Sep 8, 2015, 12:52 AM CDT for Scott County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2015, 12:52 AM CDT (05:52 UTC)
Expired
Sep 8, 2015, 1:30 AM CDT
In force
38 min
Issued by
NWS Dodge City, KS

County Scott County, KS

The radar

The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 1:40 AM CDTTSTM WND DMG1 E Manning, KSCENTER PIVOT WAS BLOWN OVER.
Sep 8, 1:40 AM CDTTSTM WND DMGManning, KSTWO INCH DIAMETER TREE LIMBS BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
3210 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

077 
WWUS83 KDDC 080552
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1252 AM CDT TUE SEP 8 2015
 
KSZ043-044-062-063-080630-
FINNEY KS-SCOTT KS-KEARNY KS-LANE KS-
1252 AM CDT TUE SEP 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...
NORTHEASTERN KEARNY...SCOTT AND WEST CENTRAL LANE COUNTIES UNTIL 130
AM CDT...

AT 1251 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF FRIEND...MOVING NORTH AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...MODOC...AMY...SHALLOW WATER...MANNING...FRIEND AND
GRIGSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3853 10054 3813 10087 3824 10117 3826 10116
      3827 10112 3837 10113 3838 10113 3868 10104
TIME...MOT...LOC 0551Z 202DEG 26KT 3825 10108 

$$

FINCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 8, 12:27 AM CDT, 25 minutes earlier.

Area forecast discussion, Sep 8, 12:27 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
1227 AM CDT TUE SEP 8 2015

...Updated for Aviation...

.SHORT TERM...(THIS EVENING THROUGH Tuesday)
ISSUED AT 315 PM CDT MON SEP 7 2015

Area observations around western Kansas show that the frontal
boundary that was laying across southwest Kansas early today has
shifted back to the north and extended from around Scott City
northeast to just north of Hays and Hill City. West to southwest
downslope winds south of the front are helping push temperatures
up to around 100 degrees this afternoon with dewpoints mixing out
as well. To the north of the front, higher dewpoints were
resulting in surface based capes upwards of 2500-3000 j/kg. 0-6km
bulk shear values are still around 40 knots or so along the I-70
corridor.

The latest model guidance shows differing solutions in where and
how thunderstorms develop later this afternoon and tonight with
some of the mesoscale models breaking out a few storms along and
north of the Oklahoma border this evening which may be a result
of the very warm surface temperatures this afternoon. Think that
the better chances should exist along the boundary to the north
where surface convergence is a little better. Given the
uncertainty, Will maintain slight chance pops across the south
with chance pops in the north.

By late tonight and Tuesday, the front begins to move back to the
south across central and southwest Kansas as a shortwave trough
moves east across the northern and central Plains. Showers and
thunderstorms will be possible along the front during the day. The
better chances for precipitation will be toward central Kansas.
The front should move through southcentral Kansas by late in the
day. Some showers could linger around Medicine Lodge through early
evening but precipitation chances will be ending by late evening.

.LONG TERM...(Tuesday NIGHT THROUGH Monday)
ISSUED AT 315 PM CDT MON SEP 7 2015

The central Conus will be under west to northwest flow aloft through
the latter part of the week. Wednesday through early Thursday should
be dry as surface high pressure builds into the central High Plains.
By Thursday the surface high will have moved off to the east while
low pressure redevelops in the lee of the Rockies. Chances for
thunderstorms will increase again later Thursday into Thursday night
as another shortwave trough approaches the Midwest and Plains states.
Think that the GFS model may be overdone on precipitation chances for
Friday but that model and the ECMWF are at odds somewhat on timing
on the wave.

Cooler weather can be expected in this upper flow pattern. High
temperatures on Friday through Sunday are expected to be in the
upper 70s to low 80s. A slight warming trend should develop by
early next week as the upper flow becomes more westerly with time.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Tuesday NIGHT)
ISSUED AT 1222 AM CDT TUE SEP 8 2015

Scattered thunderstorms in the KDDC and KGCK area will move east
by 08-09Z with VFR conditions prevalent. Winds will become
northeast to easterly at 10-15kt with skies clearing behind a
shortwave after 21-00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  84  60  88 /  10  10  10  40
GCK  59  82  59  87 /  10  10  10  30
EHA  60  83  60  87 /  10  10  10  20
LBL  62  85  62  89 /  10  10  10  30
HYS  59  82  59  86 /  10  10  10  40
P28  64  86  63  87 /  20   0  10  40

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Kruse
Hazardous weather outlook, Sep 7, 3:50 PM CDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT MON SEP 7 2015

KSZ030-031-043>046-061>066-074>081-084>090-081000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
350 PM CDT MON SEP 7 2015 /250 PM MDT MON SEP 7 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE
POSSIBLE LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM
THUNDERSTORMS WILL BE WIND GUSTS OF 50 TO 60 MPH AND SMALL HAIL.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
CENTRAL AND PARTS OF SOUTHWEST KANSAS ON TUESDAY. THERE IS A SMALL
POSSIBILITY FOR A FEW SEVERE STORMS MAINLY OVER SOUTH CENTRAL AND
PARTS OF SOUTHWEST KANSAS DURING THE AFTERNOON HOURS. A FEW
DAMAGING WIND GUSTS ALONG WITH SMALL HAIL WILL BE THE MAIN
THREATS.

THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN LATE THURSDAY INTO
FRIDAY. IT IS UNCLEAR AS TO WHETHER THESE STORMS WILL PRODUCE
SEVERE WEATHER AT THIS TIME.

HAZARDS WEATHER RISK...

  TUESDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

  WEDNESDAY...
  NO HAZARDS.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING..

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Sep 7, 8:49 PM CDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
849 PM CDT MON SEP 7 2015

KSZ077-078-080230-
FORD KS-GRAY KS-
849 PM CDT MON SEP 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAY AND
SOUTHWESTERN FORD COUNTIES UNTIL 930 PM CDT...

AT 848 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF FOWLER...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN GRAY
AND SOUTHWESTERN FORD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM.

&&

LAT...LON 3748 10014 3748 10029 3768 10000 3749 9987
TIME...MOT...LOC 0148Z 239DEG 16KT 3748 10017

RBURG
Special weather statement, Sep 7, 10:20 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1020 PM CDT MON SEP 7 2015

KSZ077-080400-
GRAY KS-
1020 PM CDT MON SEP 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAY COUNTY UNTIL 1100
PM CDT...

AT 1020 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF COPELAND...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CIMARRON...MONTEZUMA...COPELAND AND THE HAGGARD ELEV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM.

&&

LAT...LON 3751 10063 3772 10064 3785 10030 3749 10024
TIME...MOT...LOC 0320Z 245DEG 23KT 3764 10059

RBURG
Special weather statement, Sep 8, 12:52 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1252 AM CDT TUE SEP 8 2015

KSZ043-044-062-063-080630-
FINNEY KS-SCOTT KS-KEARNY KS-LANE KS-
1252 AM CDT TUE SEP 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...
NORTHEASTERN KEARNY...SCOTT AND WEST CENTRAL LANE COUNTIES UNTIL 130
AM CDT...

AT 1251 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF FRIEND...MOVING NORTH AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...MODOC...AMY...SHALLOW WATER...MANNING...FRIEND AND
GRIGSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3853 10054 3813 10087 3824 10117 3826 10116
      3827 10112 3837 10113 3838 10113 3868 10104
TIME...MOT...LOC 0551Z 202DEG 26KT 3825 10108

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:49 PM CDTSpecial Weather StatementDDCFord41 min
Sep 7, 10:20 PM CDTSpecial Weather StatementDDCGray40 min

Nearby

Special Weather Statements in Kansas, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.